DSpace

King Saud University Repository >
King Saud University >
COLLEGES >
Science Colleges >
College of Engineering >
College of Engineering >

Please use this identifier to cite or link to this item: http://hdl.handle.net/123456789/12087

Title: Dynamics of predator-prey interactions in continuous cultures
Authors: Alhumazi, Ajbar, A. K.,
Keywords: Bifurcation (mathematics); Mathematical models; Oscillations; Saturation (materials composition); Substrates; Hard oscillations; Kinetic model; Practical diagrams; Predator-prey interactions; Bioreactors
Issue Date: 2005
Publisher: WILEY-VCH Verlag GmbH & Co. KGaA, Weinheim.
Citation: Engineering in Life Sciences : Volume 5, Issue 2, Pages 139-147
Abstract: This paper studies the behavior of a general unstructured kinetic model for continuous bioreactors involving interactions between predator, prey and a limiting substrate. The analysis carried out in this paper shows how closed analytical conditions for arbitrary growth rates can be derived that describe the conditions for the existence of the interacting species in an oscillatory behavior. It is also demonstrated how practical diagrams in terms of operating and kinetic parameters can be constructed that classify the different behavior predicted by the model. Applications of these general results to a number of experimentally validated models have revealed that the saturation model always predicts hard oscillations for a certain range of dilution rates, for any values of model parameters. Bifurcation diagrams in the operating parameter space permitted the delineation of regions of hard oscillations, regions of static coexistence, regions of predator washout and regions of total washout. The analysis of the double saturation model has proven its ability to predict two Hopf points. Hard oscillations are therefore expected within the dilution rates corresponding to the two Hopf points. Practical diagrams were also constructed to delineate the boundaries separating hard oscillations from static coexistence and washout conditions.
URI: http://hdl.handle.net/123456789/12087
ISSN: 16180240
Appears in Collections:College of Engineering

Files in This Item:

File Description SizeFormat
Eng-Che-ajbar-12.docx35.23 kBMicrosoft Word XMLView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

DSpace Software Copyright © 2002-2007 MIT and Hewlett-Packard - Feedback